Hail, Onslow
- When
- May 23, 4:18 PM EST
- Where
- Onslow County, 0.57 mi E of Folkstone
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.530, -77.490
Public reported dime size hail.
Isolated strong thunderstorms develop just north of a stalled front over parts of eastern North Carolina during the evening of May 23rd 2014. One of the storms produced hail up to the size of a nickel in Onslow County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Isolated strong thunderstorms develop just north of a stalled front over parts of eastern North Carolina during the evening of May 23rd 2014. One of the storms produced hail up to the size of a nickel in Onslow County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 2:04 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 304 PM EDT FRI MAY 23 2014 .SYNOPSIS... A SECONDARY FRONT WILL MOVE THROUGH EARLY SATURDAY FOLLOWED BY HIGH PRESSURE FROM THE NORTHWEST SATURDAY NIGHT. THE HIGH WILL BUILD OVER THE AREA SUNDAY AND GRADUALLY MOVE OFFSHORE MONDAY AND TUESDAY. A COLD FRONT WILL DROP SOUTH INTO THE REGION WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 300 PM FRI...SVR TSTM WATCH CONTS UNTIL 9 PM THIS EVE. ISOLD TO SCT STORMS EXPECTED MORE CONCENTRATED ACROSS THE SRN TIER. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS AS SHTWV MOVES ACROSS THE AREA. THE WEAK FRONT REMAINS STATIONARY JUST TO THE SOUTH THIS EVE. A SECOND AND STRONGER FRONT WILL CROSS THE REGION LATE HOWEVER MOISTURE AND INSTAB IS LIMITED SO DONT EXPECT MUCH PRECIP AFTER MIDNIGHT. CAA KICKS IN LATE THUS EXPECT LOWS FROM THE UPR 50S INLAND TO THE LWR AND MID 60S ON THE COAST. && .SHORT TERM /SATURDAY/... AS OF 300 PM FRI...HIGH PRES BUILDS IN BEHIND THE FRONT WITH DRIER AND MORE STABLE CONDS EXPECTED SAT WITH NORTHERLY WINDS 10-15 MPH. HIGHS WARM TO FROM NEAR 80 INLAND TO THE MID 70S ON THE COAST WITH A NW FLOW ALOFT. && LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AS OF 120 PM FRI...COMPLEX LOW PRESSURE SYSTEM OVER THE NORTHERN ATLANTIC WITH HIGH PRESSURE OVER THE GULF OF MEXICO AND DEEPENING LOW OVER THE SOUTHWEST. THIS WILL KEEP EASTERN NORTH CAROLINA IS NORTHWESTERLY FLOW ALOFT THROUGH THE EXTENDED PERIOD. MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURES THROUGH THE PERIOD. DECENT AGREEMENT IN SURFACE FEATURES THROUGH MUCH OF THE PERIOD. DIVERGENCE IN MODELS BY MIDWEEK NEXT WEEK. SURFACE HIGH PRESSURE OVER THE AREA ON SUNDAY. RIDGE AXIS WILL SHIFT OFFSHORE EARLY SUNDAY...TURNING LOW LEVEL FLOW TO SOUTHERLY BRINGING WARMER AIR BACK TO EASTERN NORTH CAROLINA. WEAK PIECE OF UPPER LEVEL ENERGY WILL SWING THROUGH THE NORTHWESTERLY FLOW ON MONDAY...HELPING KICK UP A FEW AFTERNOON THUNDERSTORMS. ANOTHER WEAK PIECE OF ENERGY WILL MOVE THROUGH ON TUESDAY...WITH BETTER INSTABILITY AND STRONGER SOUTHERLY FLOW...WILL HAVE BETTER CHANCES OF THUNDERSTORMS. FRONT WILL APPROACH AREA TUESDAY NIGHT. MODELS IS GOOD AGREEMENT ON BRINGING FRONT THROUGH EASTERN NORTH CAROLINA IN THE PREDAWN HOURS ON WEDNESDAY. WAVE WILL FORM ON FRONT WEDNESDAY...KEEPING PRECIP CHANCES GOING THROUGH THE DAY. FRONT TO DROP WELL SOUTH OF THE AREA WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH. DRY CONDITIONS EXPECTED FOR THU AND FRI. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /TODAY AND TONIGHT/... MAINLY VFR EXPECTED THRU THE PERIOD. SCT TSRA EXPECTED MAINLY SRN TIER LATE THIS AFTN AND EVENING AS STRONGER SHRT WAVE CROSSES TO THE N. OAJ/EWN PROB HAVE BEST CHC OF SEEING A STORM HOWEVER GIVEN UNCERTAINTY JUST A VCTS/CB GIVEN THE EXPECTED LIMITED COVERAGE. CONVECTION SHLD END LATER IN THE EVENING SRN TIER WITH SECOND STRONGER COLD FRONT CROSSING OVERNIGHT. OUTSIDE OF THE CONVECTION ANY CIGS LATER TODAY AND THIS EVENING EXPECTED TO BE IN VFR RANGE. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 125 PM FRI...VFR CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH HIGH PRESSURE OVER THE AREA. SYSTEM WILL DROP INTO AREA STARTING TUESDAY WITH SOUTHWEST LOW LEVEL FLOW OVER TAF SITES INCREASING. WILL ALSO HAVE SOME SUB VFR CONDITIONS IN THUNDERSTORMS. CHANCE OF THUNDERSTORMS AND ASSOCIATED SUB VFR CIGS/VIS WILL CONTINUE THROUGH WEDNESDAY AS FRONT DROPS SLOWLY THROUGH THE AREA AND WEAK WAVE FORMS ON IT. && .MARINE... SHORT TERM /TONIGHT AND SATURDAY/... AS OF 300 PM FRI...A WEAK STATIONARY FRONT WILL REMAIN TO THE SOUTH THIS EVE WITH LIGHT WINDS 10 KT OR LESS AND SEAS 2 TO 3 FT. A STRONGER COLD FRONT WILL CROSS LATE TONIGHT WITH ANOTHER SURGE OF N WINDS TO 15 TO 20 KT MOST WTRS BY 12Z SAT WITH SEAS BUILDING TO 3-4 FT ACROSS THE NRN AND CNTRL COASTAL WATERS. N WINDS DMNSH TO 10-15 KT DURG THE DAY WITH SEAS SUBSIDING TO 2-3 FT. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 133 PM FRI...HIGH PRESSURE OVER THE AREA SUNDAY WITH NORTH AND NORTHEASTERLY FLOW OVER THE NORTH CAROLINA COASTAL WATERS. WIND DIRECTION WILL BE VARIABLE SUNDAY AFTERNOON AND EVENING AS TWO CENTERS OF THE RIDGE CONSOLIDATE. BY MIDDAY MONDAY...SURFACE FLOW WILL BE SOUTHWEST WITH HIGH PRESSURE ESTABLISHING ITSELF OFFSHORE AND LOW PRESSURE DEEPENS TO THE NORTH AND WEST. SPEEDS AND SEAS WILL INCREASE MONDAY NIGHT AS GRADIENT TIGHTENS AHEAD OF APPROACHING SYSTEM. SPEEDS WILL APPROACH SMALL CRAFT ADVISORY CONDITIONS TUESDAY. MODELS INDICATE FRONT WILL MOVE THROUGH THE COASTAL WATERS WEDNESDAY MORNING WITH SURFACE FLOW BECOMING NORTHERLY BEHIND THE FRONT. SEAS 2-4 FEET SUNDAY AND MONDAY...INCREASING TO 3-5 FEET MONDAY NIGHT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JAC/RF NEAR TERM...JAC SHORT TERM...JAC LONG TERM...CGG AVIATION...BTC MARINE...CGG/JAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 210 PM EDT FRI MAY 23 2014 NCZ029-044>047-079>081-090>095-098-103-104-241815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 210 PM EDT FRI MAY 23 2014 ...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 PM EDT FRI MAY 23 2014
NCZ098-232115-
ONSLOW-
504 PM EDT FRI MAY 23 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 515
PM EDT...
AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...MOVING EAST AT 30
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE HOLLY RIDGE...DIXON
AND NORTH TOPSAIL BEACH.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.
&&
LAT...LON 3446 7754 3447 7757 3448 7758 3453 7760
3451 7737 3449 7741 3449 7743 3448 7743
3444 7751 3444 7752
TIME...MOT...LOC 2103Z 292DEG 27KT 3446 7750
DAGThe Morehead City radar (KMHX), 62 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
4 hail. Local standard time, as filed.
Public reported dime size hail.
North Shore Golf Course estimated penny to nickel sized hail.
Public reported nickel size hail.
Onslow County 911 center received report of nickel sized hail in Hubert.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508255, 508256, 508257, 524222.